Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

Worsening psychosis induced by varenicline in a hospitalized psychiatric patient.

Abstract Source:

Pharmacotherapy. 2009 Jul;29(7):852-7. PMID: 19558259

Abstract Author(s):

Bethany A DiPaula, Michele D Thomas

Article Affiliation:

Department of Pharmacy Practice and Science, School of Pharmacy, University of Maryland, Baltimore, Maryland, USA. bdipaula@rx.umaryland.edu

Abstract:

Varenicline is a novel treatment for smoking cessation; however, the agent has not been well studied in a population with severe mental illness. Varenicline can reportedly cause neuropsychiatric adverse effects, some resulting in hospitalizations and/or suicides. We describe a case of clinician-observed, worsening psychotic symptoms in a patient with chronic mental illness who was receiving varenicline. A 45-year-old woman with bipolar disorder, mixed type with psychotic features, was admitted to a psychiatric hospital due to acute decompensation after she discontinued her drug therapy. Because of the facility's smoke-free policy, the patient was not permitted to smoke cigarettes during her hospitalization. Over the next several weeks, her condition was stabilized with psychotropic drugs. Her symptoms improved, and plans were made for her discharge. Varenicline was prescribed to manage her nicotine cravings. After 2 days of treatment, staff members noted worsening of the patient's psychotic symptoms and agitation. Varenicline was discontinued, the patient's mental status returned to baseline, and she was subsequently discharged. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 7) between the patient's worsening psychosis and her varenicline therapy. This case report provides valuable support of previously published cases that demonstrate the risk of exacerbation of psychotic symptoms with varenicline use in patients with severe mental illness. With proper assessment and management of varenicline-induced neuropsychiatric effects, health care professionals can provide an important role in helping to prevent and manage worsening psychiatric symptoms.

Study Type : Human: Case Report

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.